Hail, Yuma
- When
- July 3, 3:46 PM MST
- Where
- Yuma County, 7.57 mi N of Yuma
- Measured
- 1 in hail
- Reported by
- Storm Chaser
- Coordinates
- 40.230, -102.719
Storm chaser at location and time reported ongoing quarter size hail.
Thunderstorms developed across eastern Colorado during the afternoon and produced multiple recorded wind gusts around 60 mph and some tree damage in Yuma county. Hail up to quarter size was also reported north of the town of Yuma.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Thunderstorms developed across eastern Colorado during the afternoon and produced multiple recorded wind gusts around 60 mph and some tree damage in Yuma county. Hail up to quarter size was also reported north of the town of Yuma.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 3, 2:44 PM MST, 1 hour 2 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Goodland KS 344 PM MDT Wed Jul 3 2024 .KEY MESSAGES... - Severe storms are possible this afternoon/evening, and will be capable of producing hail up to 3 inches, wind gusts to 80 mph, and a tornado or two. - Breezy 4th of July; normal to below normal temperatures into early next week. && .UPDATE... Issued at 340 PM MDT Wed Jul 3 2024 Severe Thunderstorm Watch #502 is in effect over the entire Tri State area through 900 PM MDT/1000 PM CDT. All threats are possible with large hail(2-3") and damaging gusts(70-80 mph) the main ones. A brief tornado or landspout is possible as well, along with locally heavy rainfall that may produce some flooding. && .SHORT TERM /THROUGH THURSDAY NIGHT/... Issued at 204 PM MDT Wed Jul 3 2024 Across the Tri State region this afternoon, skies are a partly to mostly sunny mix as lingering/increasing cumulus remains from this morning, and has been slowly increasing this afternoon. Temperatures as of 100 PM MDT are ranging in the 80s with a persistent southerly flow area-wide, with gusts up to 30 mph at times. The main wx concerns for the short term period will be the threat for severe thunderstorms this afternoon and evening. Currently there are a couple weak persistent boundaries along/north of Highway 36, and a large front/trough over northeast Colorado just west of Yuma and Kit Carson counties. The latest CAMs are showing the front to the west to be the main initiator of rw/trw. Both the HRRR and NamNest are showing a broken line of storms developing/approaching the western CWA boundary around 22z, potentially in 2-3 segments to start. These clusters of storms will then push through the CWA and possibly forming into one line around Highway 27 then push E/SE through the remainder of the area. 40-60% chance of precip during the peak times through 03z. The latest SPC Meso Analysis is showing 1500-3000j/kg of SBCape already spread out over the CWA after main cloud cover dissipated west to east by midday. DCape from Highway 27 west is ranging from 1000-1500j/kg with the highest numbers closest to the front previously mentioned. Bulk effective shear is 30-40 knots from the W/NW. Low level lapse rates are increasing into the 8-9C/km over portions of the CWA, while mid level numbers are highest near the front off west around 8-9C/km, but are slowly increasing east towards our area. With this, will be looking for all hazards possible for the region through this evening. SPC still carries a Slight Risk for severe over us with hatched hail/wind threats. Could see the wind more as storms move east into Kansas, but hail could be the initial threat. The difference between today and past few days is the lower levels are not as dry, making hail more possible. Enhanced Stretching parameter around 6 is now over the CWA, and with CAMs showing a potential bowing structure in KS after 00z Thursday, potential for QLCS tornadoes spin ups does exist. High PW values from 1-1.2" west increase to 1.3-1.6" in the east, making locally heavy rainfall a possibility. WPC carries a Marginal Risk for excessive rainfall as a result. Looking for precip to taper from west to east between 00z-06z, with some lingering scattered rw/trw in the east before exiting. Thursday and Thursday night looks to remain mostly dry. There is a low chance(15-20%) for a rw/trw in the far SW due to a weak shortwave passage. For temps, looking for highs on Thursday to range in the upper 70s into the mid 80s. Overnight lows for tonight will range in the mid 50s west into the mid 60s east. For Thursday night, in the 50s area- wide with warmest locales east of Highway 25. && .LONG TERM /FRIDAY THROUGH WEDNESDAY/... Issued at 1214 PM MDT Wed Jul 3 2024 NW flow looks to be present across the Plains as a highly amplified ridge develops across the western CONUS. Will be continuing to watch for daily chances for showers and storms as this is a pattern that is favorable for subtle waves moving along the eastern periphery of the amplified ridge. Slight chance to chance pops (20-40%) look to remain across the CWA for most days with perhaps the relatively more favorable days looking to be Saturday and Sunday as guidance is hinting at a stronger wave within the northwest flow to impact the area. It does appear that there may be some severe weather potential with it with shear around 30-40 knots across the area and CAPE between 1000-1500 j/kg but is a bit to earlier to nail down exact specifics at this time. As for temperatures they are looking to continue to remain near normal to below normal with highs generally in the 80s across the area. The exception does look to be Saturday where some low 90s could sneak into the area. Temperatures do look to increase as towards the start of the new work week as the ridge and associated surface high start move more easterly. As this occurs then the chances for rain will begin to diminish with it as well. && .AVIATION /18Z TAFS THROUGH 18Z THURSDAY/... Issued at 955 AM MDT Wed Jul 3 2024 For KGLD, concerns for the forecast period will be the potential for thunderstorms. Currently, VFR conditions are expected, with VCTS potential from 23z-03z due to low confidence on timing. Some -SHRA possible from 03z-12z Thursday. Winds, south- southeast 15-25kts through 03z, then diminishing to 10kts. By 12z, northwest 15-25kts. For KMCK, concerns for the forecast period will be the potential for thunderstorms. Currently, VFR conditions are expected for much of the forecast period. MVFR ceilings around 11z-14z. VCTS in from 00z-04z due to low confidence on timing. 04z-11z could have 6sm in light showers impact the terminal. Winds, south-southeast 15-25kts through 04z Thursday, then 5-10kts. by 11z, northwest 10-20kts. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...None. CO...None. NE...None. && UPDATE...JN SHORT TERM...JN LONG TERM...Trigg AVIATION...JN
Hazardous Weather Outlook National Weather Service Goodland KS 339 PM MDT Wed Jul 3 2024 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-042145- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 339 PM MDT Wed Jul 3 2024 /439 PM CDT Wed Jul 3 2024/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... A Severe Thunderstorm Watch is in effect until 900 PM MDT for the entire Tri State area. Threats include up to large hail up to 2 to 3 inches, damaging wind gusts up to 70 to 80 mph, brief tornadoes or landspouts and even locally heavy rainfall are possible. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required. Please send any storm reports to NWS Goodland via phone, email or social media.
Special Weather Statement
National Weather Service Goodland KS
335 PM MDT Wed Jul 3 2024
COZ090-032230-
Yuma County CO-
335 PM MDT Wed Jul 3 2024
...Brief Landspout Tornadoes Possible...
At 333 PM MDT, conditions are becoming favorable for the development
of landspout tornadoes in Yuma County, Colorado. However, at this
time it is unknown which if any storm would produce a landspout. Any
landspouts which develop are expected to pose a limited threat.
Locations impacted include...
Yuma, Eckley, Abarr, Wauneta, Joes, Heartstrong, and Clarkville.
Landspout tornadoes can form with a developing thunderstorm before
rain, hail, and even thunder is observed. Landspout tornadoes are not
usually associated with a wall cloud and are often difficult to
detect with weather radar.
&&
LAT...LON 4044 10206 4041 10205 3957 10267 3957 10280
4044 10278
VincentSpecial Weather Statement
National Weather Service Goodland KS
418 PM MDT Wed Jul 3 2024
COZ090-032245-
Yuma County CO-
418 PM MDT Wed Jul 3 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN YUMA COUNTY THROUGH
445 PM MDT...
At 417 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Lone Star, or 10 miles northwest of Yuma, moving east
at 10 mph.
HAZARD...Wind gusts up to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northwestern Yuma
County, including the following locations... Clarkville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northeastern Colorado.
&&
LAT...LON 4011 10255 4014 10280 4035 10279 4035 10278
4036 10278 4040 10257
TIME...MOT...LOC 2217Z 270DEG 9KT 4025 10284
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
VincentSpecial Weather Statement
National Weather Service Goodland KS
433 PM MDT Wed Jul 3 2024
COZ090-032300-
Yuma County CO-
433 PM MDT Wed Jul 3 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN YUMA COUNTY THROUGH
500 PM MDT...
At 432 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles south of Eckley to 14 miles east of
Arickaree School to 5 miles north of Cope. Movement was east at 20
mph.
HAZARD...Wind gusts up to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
These storms will remain over mainly rural areas of southwestern Yuma
County, including the following locations... Joes, Abarr, and Kirk.
This includes Highway 385 near mile marker 237.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northeastern Colorado.
&&
LAT...LON 3999 10280 4000 10258 4000 10224 3961 10228
3958 10280
TIME...MOT...LOC 2232Z 280DEG 18KT 3992 10256 3976 10276 3975 10288
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
VincentSpecial Weather Statement
National Weather Service Goodland KS
439 PM MDT Wed Jul 3 2024
COZ090-032315-
Yuma County CO-
439 PM MDT Wed Jul 3 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN YUMA COUNTY THROUGH
515 PM MDT...
At 439 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Yuma, moving east at 15 mph.
HAZARD...Wind gusts up to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northwestern Yuma
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northeastern Colorado.
&&
LAT...LON 4007 10244 4013 10280 4031 10279 4035 10245
TIME...MOT...LOC 2239Z 271DEG 12KT 4023 10271
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
VincentThe Goodland radar (KGLD), 130 km away, was scanning. The volume nearest the first event began at 22:44 UTC.
7 hail, 3 thunderstorm wind. Local standard time, as filed.
Storm chaser at location and time reported ongoing quarter size hail.
Caller reported several healthy American Elm tree branches snapped off the tree. Limbs were estimated to be 4 inches in diameter.
Caller reported accumulating pea to nickel sized hail with the ground mostly covered.
The public called in an estimated 60 mph wind gust.
The public estimated dime to penny size hail occurring.
Trained spotter reports estimated 60 MPH winds and some pea sized hail.
Hail of dime to penny size was reported but mostly dime.
A report of dime to penny size hail but mostly dime from the public.
The public estimated dime to penny size hail occurring.
Spotter estimated dime to penny size hail occurring along with estimated 40-50 mph winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2024Every state in 2024This day in weather historyWarnings in Colorado, July 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1199368, 1199377, 1199378, 1199384, 1199385, 1199386, 1199370, 1199372, 1199374, 1199382.